The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.

UNIVERSITY OF NEW MEXICO HOSPITAL 2211 LOMAS BOULEVARD NE ALBUQUERQUE, NM 87106 July 26, 2019
VIOLATION: PATIENT RIGHTS: CARE IN SAFE SETTING Tag No: A0144
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on record review and interview, the facility failed to provide patients the right to receive care in a safe setting by failing to notify facility administrative personnel of an unexpected death at the time of the incident.

The findings are:

A. Record review of Patient #1's (P#) "History & Physical" dated 07/13/2019 revealed, "Assessment and Plan: [age and gender of p#1] with a past medical history of [DIAGNOSES REDACTED][BMI] higher than 35), hypertension (high blood pressure), anxiety disorder, [DIAGNOSES REDACTED] (abnormally elevated levels of any or all lipids or lipoproteins in the blood), restless leg syndrome, multiple orbital cellulitis (inflammation of eye tissues), who was transferred from [name of facility 2] for orbital cellulitis that needs ophthalmology consult."

B. Record review of emailed statement provided by S#10 (RN) dated on July 18, 2019 at 05:48pm revealed, "I was the primary nurse for 446-2 (room number) on July 16. Around 2115 (9:15pm) pt. (patient) c/o (complained of) 7/10 pain, gave PRN (as needed) 5mg (milligram) oxycodone (narcotic to treat moderate pain), pt. then requested something for sleep, about 2120 (9:20pm) gave PRN trazodone (antidepressant to treat depression). About 2140 (9:40pm), heard loud, agonal (gasping) breathing from outside the patient's room. Found pt. non-responsive to verbal stimuli, breathing, O2 (oxygen) sat (saturation) 90's on 1L (1 liter) + pulse. Saw syringe with yellow tinged fluid connected to IV. When cleaning up patient, removed fitted sheet to find additional syringe with unknown substance, medicine cup with orange dust and orange soaked gauze. Total of two syringes, medicine cup and gauze labeled with patient labels, placed in biohazard bags, given to day shift charge." No evidence documented that S#10 reported the incident to security or administration.

C. Record review of [name of facility hospital] "PSI/PSN, Incident Reporting System" revised 1/2015 revealed, "Any occurrence that is not consistent with the routine operation of the [name of facility] , the routine care of a particular patient, or whenever there is an unusual or unexpected response by a patient to standard treatment or medical intervention shall be reported. Analysis is designed to protect the next patient and to create a safer patient environment by eliminating future risk. PROCEDURE 1. After hours, on weekends, and on holidays, notify the Administrative Supervisor."

D. On July 25, 19 at 9:35 am, during interview, S#6 (Unit Director) confirmed his staff did not document appropriately the events of the evening of P#1's death. He further confirmed he completed the PSI the next day.

E. On July 25,19 at 1:56 pm during interview, S# 10 confirmed she forgot to do the incident report after the incident occurred on 07/16/2019.

F. On July 26, 19 at 9:51 am during interview, S#5 (Chief Operating Officer) confirmed there is an Administrator on call 24 hours each day to contact in cases like these, but at the time of the patient's death, the administrator on call was not notified.
VIOLATION: ADMINISTRATION OF DRUGS Tag No: A0405
**NOTE- TERMS IN BRACKETS HAVE BEEN EDITED TO PROTECT CONFIDENTIALITY**

Based on record review and interview the facility failed to administer medications in accordance with acceptable standards of practice, by not assessing why the pain was changing in severity and location for 1 (P#1) of 10 patient records reviewed. The deficient practice has the potential to result in medication errors, failure to properly assess pain medication requirements, and could result in addiction, sedation or possible death. The findings are:

A. A. Record review of Patient #1's (P#) "History & Physical" dated 07/13/2019 revealed, "Assessment and Plan: [age and gender of p#1] with a past medical history of [DIAGNOSES REDACTED][BMI] higher than 35), hypertension (high blood pressure), anxiety disorder, [DIAGNOSES REDACTED] (abnormally elevated levels of any or all lipids or lipoproteins in the blood), restless leg syndrome, multiple orbital cellulitis (inflammation of eye tissues), who was transferred from [name of facility 2] for orbital cellulitis that needs ophthalmology consult."

B. Record review of "American Society for Pain Management Nursing Guidelines on Monitoring for Opioid-Induced Sedation and Respiratory Depression, Pain Management Nursing Vol 12, No3 (September) 2011 pages 118-145 revealed, "Nurses play an important role in intervening to prevent the worsening of adverse events." and "Effective pain management is a priority of care and a patient right (Joint Commission, 2010). Appropriate assessment and monitoring of patients are essential components of care."

C. Record review of P#1's "Multidisciplinary Summary of Care" dated 07/13/19 at 6:48 am revealed, Pt (patient) complained of pain to left eye rating 10/10 (worst pain possible). No credentialing information was found identifying who signed the document.

D. Record review of "Multidisciplinary Summary of Care" dated 07/15/19 revealed, "Upon assessment this morning pt reported pain in her left arm where an IV (intravenous) had infiltrated (blood from vein seeping into tissue causing swelling), her abdomen where at another hospital an abscess (collection of pus that has built up within the tissue) was lanched (sic), drained, cleaned and packed and her leg. Pain medication was given. Orbital cellulitis (infection in the area around the eye) is clearing up and pt is getting IV antbx (intravenous antibiotics)." No credentialing information was found identifying who signed the document.

E. Record review of "Consultation notes" dated 07/16/19 revealed, Patient states that she was sleeping when her chest pain started, she describes it as substernal (below the breast bone) right sided chest pain, nonradiating 10/10 in intensity, associated symptoms are shortness of breath and diaphoresis (sweating). Patient was tachycardic (heart rate elevated) 120-140s and tachypneic (fast breathing) upon evaluation. (signed by MD).

F. Record review of P#1's "Assessment Form" dated 07/16/19 at 8:07 pm revealed, P#1's pain was "located midline abdomen, non-radiating, aching, chronic, constant", and "5". No credentialing information was found identifying who signed the document.

G. Record review of P#1's "Medication record" revealed P#1 was given 5 mg. oxycodone (narcotic pain reliever):
1. 07/13/19 at 6:09 am, 9:57 am, 10:58 am, 1:13 pm, 2:44 pm, 3:10 pm, 6:54 pm, 7:00 pm, 10:08 pm and 11:36 pm
2. 07/14/19 at 2:11 am, 5:18 am, 6:35 am, 7:47 am, 11:37 am, 11:51 am, 3:35 pm, 4:25 pm, and 8:14 pm
3. 07/15/19 at 1:15 am, 1:35 am, 4:48 am, 3:16 pm, 3:16 pm (again), 5:47 pm, and 9:46 pm
4. 07/16/19 at 12:03 am, 4:07 am, 5:27 am, 8:52 am, 10:12 am, 1:03 pm, 2:02 pm, 4:47 pm, 9:19 pm
5. In addition, the record revealed P#1 requested and received Tylenol 650 mg. 4-5 times/day

H. Record review of "Discharge Summary" dated 07/17/19 revealed, "Patient developed cardiac symptoms/chest pain with troponin elevation (slight elevations may indicate some degree of damage to the heart) the evening of 7/15/19, associated with acute hypoxic respiratory failure (stopped breathing) concerning for acute pulmonary embolism." (signed by DO-Doctor of Osteopathy)

I. On 07/25/19 at 10:00 am during interview S#19 (RN assigned to P#1 on 07/15/19) stated that P#1's pain was in the eye; the wound on the abdomen was "mostly healed."

J. I. On 07/25/19 at 3:20 pm during interview S#13 (RN assigned to P#1 day shift 07/16/19) stated P#1 was complaining of "severe chest pain, would not eat because of the pain."

K. On 07/25/19 at 2:15 pm during interview S#10 (RN assigned to P#1 night shift on 07/16/19) stated P#1 "had pain 7 out of 10 in the abdomen primarily."

L. Record review of "Consultation notes" dated 07/16 revealed CTA (computerized tomography-CT scan) P#1 was "experiencing right sided chest pain, reproducible with inspiration, EKG (electrocardiogram) showed sinus tachycardia (elevated heart rate) and no ST abnormalities (lack of blood flow to the heart) and patient has new oxygen requirement which makes PE (blood clot in the lung) more likely. CTA was negative for PE (pulmonary emboli). However, patient had significant right axis deviation on ECG. Recommendations: Considerate (sic) V/Q scan (additional testing to determine pulmonary emboli/blood clot in lung). (signed by MD). No VQ scan was performed.